From Our 2007 Archives

Diabetes Drug Byetta: Pancreas Risk?

FDA Notes 30 Cases of Acute Pancreatitis in Patients Taking Byetta; Cause Unclear

By Miranda Hitti
WebMD Health News

Reviewed By Louise Chang, MD

Oct. 16, 2007 -- The FDA today announced that is has gotten 30 reports of a potentially deadly pancreas problem in patients taking the type 2 diabetes drug Byetta.

Those patients developed acute pancreatitis, which is inflammation of the pancreas. Twenty-one of the patients were hospitalized. None died.

The FDA has this advice for patients taking Byetta: Seek medical care promptly if you experience unexplained severe abdominal pain with or without nausea and vomiting.

Doctors should discontinue Byetta in patients suspected to have acute pancreatitis and not restart the patients on Byetta unless they find another cause for the patients' acute pancreatitis, according to the FDA.

It's not clear if Byetta caused the 30 reported cases of acute pancreatitis.

Most of those patients -- 27 out of 30 -- had other risk factors for acute pancreatitis, including gallstones, alcohol use, and severe hypertriglyceridemia (extremely high levels of triglycerides)

Twenty-two of the patients improved after discontinuing Byetta. Symptoms of acute pancreatitis returned when three of the patients started using Byetta again, according to the FDA.

The FDA says that Byetta's maker, Amylin Pharmaceuticals, has agreed to include information on acute pancreatitis in the "precautions" section of the drug's label.

A spokeswoman for Amylin Pharmaceuticals, which makes Byetta, was not immediately available for comment.

SOURCES: FDA: "Information for Healthcare Professionals: Exenatide (marketed as Byetta)." WebMD Medical Reference: "Understanding Pancreatitis -- the Basics." News release, FDA.

© 2007 WebMD Inc. All rights reserved.